Children with acute lymphoblastic leukemia (ALL) receive as part of induction therapy a 4-week course of high-dose glucocorticoid, which is either abruptly discontinued or shortly tapered. The aim of this study was to evaluate the signs and symptoms of steroid withdrawal syndrome and performance status (according to Lansky scale) during the 9-day tapering period and 1 week after withdrawal of the steroid in 63 children randomly allocated to receive prednisone or dexamethasone as part of induction treatment according the AIEOP ALL 2000 protocol. Twenty of 28 (75%) patients on dexamethasone versus 18 of 35 (51.4%) on prednisone (P < 0.05) developed at least one steroid withdrawal symptom during the study period. Three or more symptoms were observed in 39.3% (11/28) of the dexamethasone group and 8.6% (3/35) of the prednisone group (P < 0.05). Dexamethasone patients developed clinical signs earlier (within 3 days from the steroid tapering) than symptomatic prednisone patients. In the prednisone group, the symptoms were less severe and the performance status was higher (P < 0.05). Steroid withdrawal morbidity in ALL children during induction is a frequent and clinically relevant complaint. A more gradual (for dexamethasone) or a more prolonged (for prednisone) tapering might be suggested.
From the *Department of Pediatric Onco-Hematology, University of Turin, Turin, Italy; †Department of Pediatric Endocrinology, Regina Margherita Children Hospital, Turin, Italy; ‡Clinical Chemistry Laboratory, Regina Margherita Children Hospital, Turin, Italy; and §Childhood Cancer Registry of Piedmont, Cancer Epidemiology Unit of the Centre for Cancer Epidemiology and Prevention/CPO Piemonte, S. Giovanni Hospital, Turin, Italy.
Received for publication November 27, 2004; accepted January 4, 2005.
Reprints: Guido Pastore, Childhood Cancer Registry of Piedmont, V. Santena 7, 10126 Torino, Italy (e-mail: email@example.com).